Arkansas, 2018Damaging Winds in Arkansas, May 3, 2018
May 3, 2018 · NWS LZK · 8 events in 5 counties and zones
Two lines of severe thunderstorms moved across the state on the 3rd. One occurred in the early morning hours and one occurred in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two lines of severe thunderstorms moved across the state on the 3rd. One occurred in the early morning hours and one occurred in the afternoon. Both lines of thunderstorms blew several trees down around Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 2, 5:23 PM CST, 8 hours 37 minutes earlier.
Area forecast discussion, May 2, 5:23 PM CST, 8 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
623 PM CDT Wed May 2 2018
.DISCUSSION...
Updated to include the 00Z aviation discussion below...
&&
.AVIATION...
Some spotty SHRA/isolated TSRA will be possible this evening...and
into the overnight period. Expect increasing chances for
SHRA/TSRA by Thu...especially in the afternoon hrs. Through this
TAF period...VFR conditions will be seen initially for most
sites...but MVFR or lower CIGs may be seen late tonight and
through Thu afternoon.
&&
.PREV DISCUSSION...(ISSUED 308 PM CDT Wed May 2 2018)
SHORT TERM...Today Through Friday Night
Large-scale troughing continues across the Desert Southwest with a
broad region of synoptic ascent stretching from NM, northward into
the Central Plains. While the system will weaken as it moves east,
enough large-scale ascent will overspread our area such that
showers and thunderstorms will become increasingly likely through
the short term.
Continued southerly flow on the western periphery of a broad
surface low off the East Coast has and will continue ushering rich
Gulf moisture poleward. Surface obs indicate mid-to-upper 60s
dewpoint temperatures are well-established across the entire area.
By Thursday, continued moisture flux will drive dewpoint
temperatures into the low 70s ahead of an approaching cold front,
which will cross slowly through the period. An abundance of cloud
cover across the warm sector should act to limit solar insolation
for much of the area, save for perhaps the northwest portion of
the state, which may prevent more significant destabilization.
That said, model soundings do show 1000 to 2000 J/kg of MLCAPE,
although CIN will be more difficult to erode with eastward extent
across the forecast area. Sufficient shear will also exist to
support a severe threat, although the magnitude and areal extent
remain conditional.
With the slow forward speed of the front, rounds of rainfall and
thunder will linger through the entire period. Widespread flooding
does not appear likely at this time considering the time frame
over which rain will fall. A couple isolated instances of high
water are possible where heavier thunderstorms occur, however.
Temperatures will gradually cool through the period owing to cloud
cover and rainfall. By late Friday, drier air will begin working
in behind the front, with winds becoming westerly and rain
tapering off across northwest portions of the state.
Cooper
LONG TERM...Saturday Through Tuesday Night
To begin the period, a cold front will be slowly pushing through
southeastern AR, with lingering showers and rumbles of thunder. By
late Saturday into Sunday, the front will finally push southeast
with a drier and more refreshing air mass settling in.
Upper shortwave ridging will begin to build in from the west as a
broad surface high develops in the wake of the departing front
this weekend. By late Sunday into early Monday, a weak boundary
and upper impulse may generate some showers across northern AR as
the quickly push south, but confidence remains low. A gradual
shift to zonal flow aloft is expected through mid- week, but
rainfall appears to be scarce. A return to southerly surface flow
next week will gradually usher in more moisture, with temperatures
slowly climbing, although highs will only be in the 70s to 80s
with overnight lows in the 50s.
Cooper
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Aviation...62
Hazardous weather outlook, May 2, 3:28 PM CST, 10 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
428 PM CDT Wed May 2 2018
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
428 PM CDT Wed May 2 2018
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Tonight
Breezy south winds at 10 to 20 mph will continue this afternoon
into the evening hours...with gusts over 25 mph in places.
Caution is advised on area bodies of water.
Some isolated thunderstorms be possible across portions of central
and western Arkansas this afternoon into the early evening hours.
Better chances thunderstorms are forecast this evening into the
overnight period across the northwest half of the state tonight.
.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday
Thunderstorms will become likely across northern and western
Arkansas Thursday and Thursday night. Some of the storms could
become severe.
Southerly winds ahead of an approaching cold front will be strong on
Thursday. Caution should be exercised on area bodies of water.
While some thunderstorms will remain possible on Friday...the
severe weather threat will be relatively low. Scattered
thunderstorms will continue as the aforementioned front slowly
pushes across the region.
.Spotter Information Statement...
Spotter activation will not be needed today...but may be
necessary Thursday afternoon and evening.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
46/67/62
In the hours before
Special weather statement, May 3, 12:37 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Little Rock AR
137 AM CDT THU MAY 3 2018
ARZ013-014-023-030700-
Searcy AR-Stone AR-Van Buren AR-
137 AM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STONE...SOUTHEASTERN
SEARCY AND NORTHERN VAN BUREN COUNTIES UNTIL 200 AM CDT...
At 136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woolum, or 11 miles northwest of Clinton, moving northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clinton... Thola...
Elba... Woolum...
Rocky Hill... Old Lexington...
Elberta... Leslie...
Alread... Rushing...
Oxley... Rupert...
Flag... Fox...
Arlberg... Landis...
Dennard... Botkinburg...
Crabtree...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Arkansas.
LAT...LON 3571 9223 3554 9268 3564 9277 3597 9244
TIME...MOT...LOC 0636Z 236DEG 36KT 3565 9264
67
Special weather statement, May 3, 12:49 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Little Rock AR
149 AM CDT THU MAY 3 2018
ARZ003-004-012-030730-
Marion AR-Newton AR-Boone AR-
149 AM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEWTON...
NORTHWESTERN MARION AND BOONE COUNTIES UNTIL 230 AM CDT...
At 148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roberson Hollow to near Lost Valley State
Park. Movement was northeast at 60 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Harrison... Diamond City...
Bergman... Lead Hill...
Pyatt... Valley Springs...
Omaha... Olvey...
Myrtle... Roberson Hollow...
Self... Erbie...
Red Bank... Clark Hill...
Winington... Dodd City...
Lost Valley State Park... Capps...
Willis... Crawford...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Arkansas.
LAT...LON 3650 9277 3621 9279 3599 9343 3612 9341
3612 9330 3650 9329
TIME...MOT...LOC 0648Z 215DEG 56KT 3645 9336 3609 9341
67Special weather statement, May 3, 1:30 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Little Rock AR
230 AM CDT THU MAY 3 2018
ARZ012-021-022-030-030815-
Pope AR-Johnson AR-Newton AR-Logan AR-
230 AM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...JOHNSON...
NEWTON AND NORTHWESTERN POPE COUNTIES UNTIL 315 AM CDT...
At 230 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Devils Knob to Hinkle. Movement
was northeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Clarksville... Jasper...
Lamar... Dover...
Knoxville... Hartman...
Scranton... Carver...
Devils Knob... Hoyt...
Pruitt... Holman...
Rosetta... Dillen...
Woodland... Hinkle...
Broomfield... Piercetown...
Walnut... Spadra...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
western, central and north central Arkansas.
LAT...LON 3540 9305 3531 9368 3576 9360 3576 9352
3588 9352 3612 9304 3612 9299
TIME...MOT...LOC 0730Z 240DEG 38KT 3575 9353 3542 9360
67Special weather statement, May 3, 1:43 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
243 AM CDT THU MAY 3 2018
ARZ003>005-013-030830-
Baxter AR-Marion AR-Searcy AR-Boone AR-
243 AM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEARCY...MARION...
SOUTHEASTERN BOONE AND BAXTER COUNTIES UNTIL 330 AM CDT...
At 243 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bergman to near Piercetown. Movement was
northeast at 55 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Mountain Home... Bull Shoals...
Yellville... Gassville...
Flippin... Lakeview in Baxter County...
Norfork... Salesville...
Western Grove... Briarcliff...
Pyatt... Arkawana...
Dugger... Lakeway...
Bull Shoals State Park... Maumee...
Colfax... Advance...
Cartney... Ozark Regional Airport...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Arkansas.
LAT...LON 3650 9223 3598 9236 3601 9294 3610 9295
3650 9279
TIME...MOT...LOC 0743Z 222DEG 49KT 3628 9294 3593 9304
67Thunderstorm Wind, Marion
- When
- May 3, 2:00 AM CST
- Where
- Marion County, 1.49 mi SSE of Flippin Aprt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.260, -92.570
Thunderstorm winds damaged roofs, outdoor structures, and blew down trees and power lines.
Thunderstorm Wind, Fulton
- When
- May 3, 2:39 AM CST
- Where
- Fulton County, Elizabeth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 36.330, -92.100
Thirty to forty trees were blown down in Elizabeth.
Thunderstorm Wind, Fulton
- When
- May 3, 2:39 AM CST
- Where
- Fulton County, Gepp
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.380, -92.100
A mobile home was flipped over. Three occupants were inside, however escaped uninjured. Trees were also blown down.
Thunderstorm Wind, Fulton
- When
- May 3, 2:39 AM CST
- Where
- Fulton County, Gepp
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.380, -92.100
Several trees were blown down.
Thunderstorm Wind, Logan
- When
- May 3, 12:14 PM CST
- Where
- Logan County, Caulksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.300, -93.870
Trees were blown down by thunderstorms winds within the community of Caulksville.
Thunderstorm Wind, Johnson
- When
- May 3, 1:00 PM CST
- Where
- Johnson County, Lutherville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.480, -93.280
Multiple trees were blown down by thunderstorm winds in Lutherville around 2 PM.
Thunderstorm Wind, Cleburne
- When
- May 3, 2:30 PM CST
- Where
- Cleburne County, 0.69 mi S of Heber Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.490, -92.030
Several trees were blown down.
Thunderstorm Wind, Cleburne
- When
- May 3, 2:36 PM CST
- Where
- Cleburne County, 4.18 mi S of Shell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.390, -91.910
Several trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, May 3 to 9, 2018$800,000 · 4 events
- Flooding in Wisconsin, May 3 to 5, 2018$500,000 · 2 events
- Tornado and Damaging Winds in New York, May 3, 2018$100,000 · EF1 · 4 events
- Tornado and Damaging Winds in Arkansas, May 3, 2018$50,000 · EF1 · 3 events
- Tornadoes and Hail in Iowa, May 3, 2018$25,000 · EF0 · 18 events
- Damaging Winds in New York, May 3, 2018$26,000 · 58 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 3, 201851 kt wind · 9 events
- Flooding in Iowa, May 3 to 8, 20187 events
- Flooding and Heavy Rain in Wisconsin, May 3 to 11, 2018$9,000 · 7 events
- Hail and Damaging Winds in Kansas, May 3, 20181.5 in hail · 5 events
- Hail in Kansas, May 3, 20181.75 in hail · 4 events
- Hail in Illinois, May 3, 20181 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753347, 753354, 753360, 756523, 753363, 753365, 753367, 753369.